NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

An IV cannula site is swollen, cool and pale, and the infusion has slowed. What should the nurse do first?

  1. AStop the infusion and remove the cannula
  2. BApply a warm pack and keep the infusion running
  3. CFlush the cannula hard with saline
  4. DIncrease the infusion rate to clear the blockage
2.Nursing fundamentalsHard

Lying and standing blood pressure are measured. Which result meets the usual definition of orthostatic hypotension?

  1. AA rise in systolic pressure of 20 mmHg on standing
  2. BA rise in heart rate of 5 beats per minute on standing
  3. CA fall in systolic pressure of 5 mmHg or more after 10 minutes of standing still
  4. DA fall in systolic pressure of 20 mmHg or more within 3 minutes of standing
3.Infection control & patient safetyMedium

Which practice reduces back strain when a nurse moves a patient or heavy object?

  1. ABend at the waist and keep both knees straight
  2. BKeep the load close to the body and avoid twisting
  3. CStand with the feet close together for balance
  4. DHold the load at arm’s length to keep it steady
4.Infection control & patient safetyHard

A nurse arrives at the scene of a fire in a corridor and the fire is spreading. Patients are in nearby rooms. What should the nurse do after raising the alarm?

  1. ATry to put out the spreading fire alone with an extinguisher
  2. BOpen all doors and windows to let the smoke escape
  3. CTake patients to the ground floor in the nearest elevator
  4. DClose doors and move patients in danger horizontally behind fire doors
5.Prioritization & delegationMedium

An adult patient eating in the dayroom suddenly clutches their throat and cannot speak, breathe or cough. What should the nurse do first?

  1. ADo a blind finger sweep of the mouth
  2. BGive the patient a glass of water to wash the food down
  3. CWait to see whether the patient can cough it out
  4. DCall for help and give back blows and abdominal thrusts
6.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient on a new IV medication that needs frequent titration
  2. BA patient with a tracheostomy placed this morning who is coughing up blood
  3. CA patient with a long-standing tracheostomy who needs routine suctioning and care
  4. DA patient who has just arrived from the emergency department with pneumonia and confusion
7.Clinical nursingMedium

A patient with type 1 diabetes has blood glucose of 25 mmol/L, deep rapid breathing and ketones in the urine. What is the likely diagnosis?

  1. ADiabetic ketoacidosis
  2. BNormal glucose fluctuation
  3. CHypoglycaemia
  4. DHyperosmolar hyperglycaemic state without ketones
8.Clinical nursingHard

A patient two days after abdominal surgery coughs and says something "gave way". The wound has opened and bowel is visible. What should the nurse do first?

  1. ACover the wound with sterile, saline-moistened dressings and get urgent surgical help
  2. BSit the patient fully upright and offer a hot drink
  3. CGently push the bowel back into the abdomen and tape the wound edges firmly closed
  4. DApply dry gauze tightly and ask the patient to keep coughing
9.Lab values & electrolytesMedium

Two sets of blood cultures are ordered for a patient with suspected sepsis. How are they best collected?

  1. AFrom two separate venipuncture sites, using strict aseptic technique
  2. BBoth from the same site, one minute apart, to save time for the patient
  3. CFrom the existing IV line while the infusion continues to run
  4. DAfter the first antibiotic dose, so the infusion is not delayed
10.Lab values & electrolytesHard

A young woman with frequent self-induced vomiting has swollen salivary glands. Which laboratory pattern is most likely?

  1. AHigh potassium, low bicarbonate and low amylase
  2. BLow sodium, low bicarbonate and high lipase
  3. CLow potassium, high bicarbonate and high amylase
  4. DHigh calcium, high phosphate and high glucose
11.PharmacologyMedium

A patient takes cholestyramine. How should other oral medicines be timed?

  1. ATake them all at the same time as cholestyramine
  2. BMix them into the cholestyramine drink so they are taken together
  3. CTake them 1 hour before or several hours after cholestyramine
  4. DTiming does not matter, as cholestyramine is not absorbed
12.PharmacologyHard

A patient who has had several courses of bleomycin develops a dry cough and worsening breathlessness. What should the nurse suspect?

  1. AHeart failure from bleomycin
  2. BPulmonary fibrosis from bleomycin
  3. CAsthma caused by anxiety
  4. DA normal effect that will pass in a day
13.Med-surg: cardiovascular & respiratoryMedium

A patient with asthma uses their reliever inhaler more than three times a week. What does this suggest?

  1. AAsthma control is poor and treatment needs review
  2. BAsthma is well controlled with the current plan
  3. CThe preventer inhaler is no longer needed
  4. DThe reliever no longer works and should be stopped
14.Med-surg: cardiovascular & respiratoryHard

An adult inhales a peanut while laughing and now has a persistent cough and wheeze on one side. Where is the peanut most likely to have lodged?

  1. AThe right main bronchus
  2. BThe left main bronchus
  3. CThe oesophagus
  4. DThe nasal cavity
15.Med-surg: neuro, endocrine & renalMedium

Before a haemodialysis catheter is used, why is the lock solution withdrawn from each lumen?

  1. AIt contains a strong antibiotic that must be kept
  2. BIt contains the patient's urine
  3. CIt contains air that keeps the line open
  4. DIt contains concentrated anticoagulant
16.Med-surg: neuro, endocrine & renalHard

After a total thyroidectomy, a patient becomes anxious with stridor and a tense swelling in the neck. What should the nurse do first?

  1. ACall for emergency help: a haematoma may compress the airway
  2. BApply an ice pack to the neck and lie the patient flat
  3. CAsk the patient to talk as much as possible to test the voice
  4. DGive analgesia and reassess the swelling again in an hour
17.Med-surg: GI, perioperative & oncologyMedium

Why do patients usually have a dental review before radiotherapy to the head and neck?

  1. AIt causes dry mouth and raises the risk of decay and jaw damage
  2. BTeeth block the radiation beam completely
  3. CThe dentist gives the radiotherapy
  4. DRadiotherapy can only be given once all the teeth have been removed
18.Med-surg: GI, perioperative & oncologyHard

An immobile patient on opioids drinks very little. Which laxative choice is least appropriate?

  1. AA stimulant laxative taken regularly
  2. BA bulk-forming laxative used on its own
  3. CA stool softener with a stimulant laxative
  4. DAn osmotic laxative such as a macrogol
19.Maternity & obstetric nursingMedium

A woman at 18 weeks asks about safe exercise. Which advice is correct?

  1. AContact sports and scuba diving are safe if she did them before
  2. BModerate exercise like walking or swimming is encouraged
  3. CExercise should be stopped completely during pregnancy
  4. DExercise lying flat on her back is best after 20 weeks
20.Maternity & obstetric nursingHard

A woman with a fourth-degree tear is being discharged. Which instruction is appropriate?

  1. AUse stool softeners and avoid suppositories and enemas
  2. BTake rectal temperatures twice daily
  3. CUse rectal suppositories each day to prevent constipation
  4. DDo strong straining exercises to strengthen the muscles
21.Pediatric nursingMedium

How should the nurse position the ear when giving ear drops to a 2-year-old?

  1. APull the earlobe gently forward and up
  2. BPull the pinna gently up and back
  3. CPull the pinna gently down and back
  4. DLeave the pinna alone and tilt the head
22.Pediatric nursingHard

After hypospadias repair, a toddler has a urinary catheter. Which nursing action has priority?

  1. AKeep the catheter draining freely and check for kinks or blockage
  2. BLimit fluids for the first days so that less urine passes over the repair
  3. CClamp the catheter for a few hours to train the bladder
  4. DRemove the dressing on the first day to check the wound
23.Mental health nursingMedium

A patient on a mental health ward insists that he is a famous inventor whose ideas were stolen by the government. Which type of delusion is the main one here?

  1. ANihilistic
  2. BSomatic
  3. CErotomanic
  4. DGrandiose
24.Mental health nursingHard

A patient is pacing, has clenched fists and is shouting at staff. What is the most appropriate first approach?

  1. AStand close to the patient and raise your voice so that you clearly take control of the situation
  2. BRestrain the patient immediately
  3. CTurn your back and ignore the behaviour
  4. DUse calm verbal de-escalation, keep a safe distance and make sure both of you have an exit
25.Nursing math & unit conversionsMedium
156 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 156 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

156 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
1 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 1 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

1 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
1 g+ 4.2 mLV = ? mL

A vial contains 1 g of powder. The label says: add 4.2 mL of water for injection to give a total volume of 5 mL. The prescription is 200 mg. What volume V of the reconstituted solution do you give?

1 g+ 4.2 mL → 5 mL200 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 5700 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

5700 units10000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL12 h? gtt/min

Infuse 500 mL over 12 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL12 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg500 mL15 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 15 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL15 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly120 mLtea240 mLIV infusion100 mL/h × 8 hIV antibiotic2 × 50 mLurine400 mLurine425 mLurine500 mLwound drain90 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

jelly: 120 mLtea: 240 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 07:30ttotal​ = ? h75 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:30 at 75 mL/h. After 3 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 3 h50 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 142/86 mmHg, pulse 50/min, alert, temperature 37.3 °C. What is the NEWS2 total score?

RR 16SpO₂ 97%airSBP 142HR 50AT 37.3 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 97% on room air, blood pressure 88/52 mmHg, pulse 88/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 28SpO₂ 97%airSBP 88HR 88AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Stop the infusion and remove the cannula

Why this is the answer

These are signs of infiltration. The infusion is stopped, the cannula removed, the limb elevated and the event documented. A new cannula is sited elsewhere if still needed.

Answer

A · Stop the infusion and remove the cannula
2.Nursing fundamentals

Answer: D · A fall in systolic pressure of 20 mmHg or more within 3 minutes of standing

Why this is the answer

Orthostatic hypotension is usually defined as a fall of at least 20 mmHg systolic or 10 mmHg diastolic within 3 minutes of standing. It is an important finding in falls assessment.

Answer

D · A fall in systolic pressure of 20 mmHg or more within 3 minutes of standing
3.Infection control & patient safety

Answer: B · Keep the load close to the body and avoid twisting

Why this is the answer

Good body mechanics include a wide base of support, bending at the hips and knees, keeping the load close and turning with the feet instead of twisting the spine. Lifting aids are used whenever possible.

Answer

B · Keep the load close to the body and avoid twisting
4.Infection control & patient safety

Answer: D · Close doors and move patients in danger horizontally behind fire doors

Why this is the answer

Closing doors slows the spread of smoke and fire. Patients in immediate danger are moved horizontally to a safe area behind fire doors, followed by further evacuation if needed. Elevators are not used, and a spreading fire is left to firefighters.

Answer

D · Close doors and move patients in danger horizontally behind fire doors
5.Prioritization & delegation

Answer: D · Call for help and give back blows and abdominal thrusts

Why this is the answer

An adult who cannot speak, breathe or cough has a severe airway obstruction. Resuscitation guidelines such as those of the European Resuscitation Council recommend up to 5 back blows followed by up to 5 abdominal thrusts, repeated until the object clears; some guidelines start with abdominal thrusts. If the patient becomes unresponsive, CPR is started. A blind finger sweep can push the object further in.

Answer

D · Call for help and give back blows and abdominal thrusts
6.Prioritization & delegation

Answer: C · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

C · A patient with a long-standing tracheostomy who needs routine suctioning and care
7.Clinical nursing

Answer: A · Diabetic ketoacidosis

Why this is the answer

High glucose, ketones and acidosis with Kussmaul breathing indicate DKA. It is treated with fluids, insulin and close potassium monitoring.

Answer

A · Diabetic ketoacidosis
8.Clinical nursing

Answer: A · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help

Why this is the answer

Evisceration is a surgical emergency. The exposed bowel is covered with sterile moist dressings, the patient is positioned to reduce tension on the abdomen (for example knees bent), kept nil by mouth and reviewed urgently.

Answer

A · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help
9.Lab values & electrolytes

Answer: A · From two separate venipuncture sites, using strict aseptic technique

Why this is the answer

Taking cultures from two separate sites helps distinguish true bacteremia (growth in both sets) from skin contamination (growth in only one). The skin is cleaned carefully, the bottle tops are disinfected, and cultures are taken before antibiotics.

Answer

A · From two separate venipuncture sites, using strict aseptic technique
10.Lab values & electrolytes

Answer: C · Low potassium, high bicarbonate and high amylase

Why this is the answer

Repeated vomiting causes hypokalemia and metabolic alkalosis (high bicarbonate) from the loss of stomach acid. Enlarged salivary glands can raise salivary amylase. Hypokalemia can cause dangerous arrhythmias, so it is monitored and corrected.Checked against: Bulimia · MedlinePlus (NIH) (2026)

Answer

C · Low potassium, high bicarbonate and high amylase
11.Pharmacology

Answer: C · Take them 1 hour before or several hours after cholestyramine

Why this is the answer

Bile acid sequestrants bind many drugs, such as warfarin, digoxin and levothyroxine, as well as fat-soluble vitamins. Other drugs are taken about 1 hour before or 4–6 hours after it.

Answer

C · Take them 1 hour before or several hours after cholestyramine
12.Pharmacology

Answer: B · Pulmonary fibrosis from bleomycin

Why this is the answer

Bleomycin can cause pneumonitis and pulmonary fibrosis, especially at higher cumulative doses. New respiratory symptoms are reported, and lung function may be monitored.

Answer

B · Pulmonary fibrosis from bleomycin
13.Med-surg: cardiovascular & respiratory

Answer: A · Asthma control is poor and treatment needs review

Why this is the answer

Needing a reliever often, waking at night with symptoms or limiting activity indicates poorly controlled asthma. Inhaler technique, adherence and triggers should be checked and the regular preventer treatment stepped up.

Answer

A · Asthma control is poor and treatment needs review
14.Med-surg: cardiovascular & respiratory

Answer: A · The right main bronchus

Why this is the answer

Inhaled foreign bodies most often enter the right main bronchus and right lower lobe, because the right bronchus is wider, shorter and more vertical. Signs include a unilateral wheeze, reduced breath sounds and recurrent infection. Bronchoscopy is used for removal.

Answer

A · The right main bronchus
15.Med-surg: neuro, endocrine & renal

Answer: D · It contains concentrated anticoagulant

Why this is the answer

Dialysis catheter lumens are filled with a concentrated heparin or citrate lock. If it is flushed into the patient, it can cause bleeding or other effects. Catheters are usually accessed only by trained staff.

Answer

D · It contains concentrated anticoagulant
16.Med-surg: neuro, endocrine & renal

Answer: A · Call for emergency help: a haematoma may compress the airway

Why this is the answer

A rapidly enlarging neck haematoma with stridor is an airway emergency. Urgent help is called; in many units the clips or sutures are removed at the bedside to release the haematoma (following local emergency procedures) before definitive airway management and surgery.

Answer

A · Call for emergency help: a haematoma may compress the airway
17.Med-surg: GI, perioperative & oncology

Answer: A · It causes dry mouth and raises the risk of decay and jaw damage

Why this is the answer

Head and neck radiotherapy damages salivary glands, causing xerostomia and dental decay, and can cause osteoradionecrosis of the jaw after extractions. Dental treatment is done first, with careful oral hygiene and fluoride.

Answer

A · It causes dry mouth and raises the risk of decay and jaw damage
18.Med-surg: GI, perioperative & oncology

Answer: B · A bulk-forming laxative used on its own

Why this is the answer

Bulk-forming laxatives need good fluid intake and mobility and can worsen constipation or cause obstruction without them. They do not counter the effect of opioids on gut movement, so stimulant or osmotic laxatives are preferred.

Answer

B · A bulk-forming laxative used on its own
19.Maternity & obstetric nursing

Answer: B · Moderate exercise like walking or swimming is encouraged

Why this is the answer

Moderate exercise is safe and beneficial for most pregnant women. Contact sports, activities with a high fall risk and scuba diving are avoided, as is lying flat on the back for long periods later in pregnancy.

Answer

B · Moderate exercise like walking or swimming is encouraged
20.Maternity & obstetric nursing

Answer: A · Use stool softeners and avoid suppositories and enemas

Why this is the answer

Fourth-degree tears involve the rectal mucosa, so anything inserted into the rectum is avoided. Stool softeners, fluids and fibre prevent straining, and pelvic floor follow-up is arranged.

Answer

A · Use stool softeners and avoid suppositories and enemas
21.Pediatric nursing

Answer: C · Pull the pinna gently down and back

Why this is the answer

In children under about 3 years the ear canal is short and angled upward, so the pinna is pulled down and back. In older children and adults it is pulled up and back.

Answer

C · Pull the pinna gently down and back
22.Pediatric nursing

Answer: A · Keep the catheter draining freely and check for kinks or blockage

Why this is the answer

After repair, the catheter or stent protects the new urethra while it heals. It must drain freely; blockage causes bladder spasm and pressure on the repair. Fluids are encouraged, and the dressing is managed as the surgeon directs.

Answer

A · Keep the catheter draining freely and check for kinks or blockage
23.Mental health nursing

Answer: D · Grandiose

Why this is the answer

Grandiose delusions are false beliefs about one's own importance, power or identity. They may combine with persecutory themes, as here, but the central belief is about being exceptional.

Answer

D · Grandiose
24.Mental health nursing

Answer: D · Use calm verbal de-escalation, keep a safe distance and make sure both of you have an exit

Why this is the answer

De-escalation uses a calm voice, simple language, active listening and offering choices, while keeping a safe distance and an exit route. Restraint is a last resort if there is imminent danger.

Answer

D · Use calm verbal de-escalation, keep a safe distance and make sure both of you have an exit
25.Nursing math & unit conversions

Answer: h = 61.4 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 156/2.54 = 61.42 ≈ 61.4 in

Answer

h = 61.4 in
26.Nursing math & unit conversions

Answer: D = 16.7 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 1 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 1000/60 = 16.67 ≈ 16.7 mcg/min

Answer

D = 16.7 mcg/min
27.Dosage calculations

Answer: V = 1 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

1000 mg/5 mL = 200 mg/mL

Volume

V = 200/200 = 1 mL

Answer

V = 1 mL
28.Dosage calculations

Answer: V = 0.57 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 5700/10000 = 0.57 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.57 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 500·15/720 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: D = 25 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

15·100 = 1500 mcg/h

Dose per minute

D = 1500/60 = 25 mcg/min

Answer

D = 25 mcg/min
31.IV fluids & fluid balance

Answer: I = 1260 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 240 = 360 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 2·50 = 100 mL
I = 1260 mL

Answer

I = 1260 mL
32.IV fluids & fluid balance

Answer: t = 18.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·3 = 225 mL
1000 − 225 = 775 mL left

Second part

775/50 = 15.5 h

Total time

t = 3 + 15.5 = 18.5 h

Answer

t = 18.5 h

That is about 18 h 30 min, so the bag runs out at about 02:00.

33.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 142 mmHg → 0
HR 50/min → 1
alert (A) → 0
T 37.3 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 0 + 0 = 1

Answer

NEWS2 = 1
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 97% → 0
on air → 0
SBP 88 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 3 + 0 + 0 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions